Illinois, 2009

Cold in Illinois, December 8 to 9, 2009

December 8 to 9, 2009 · NWS LOT · 1 event in 1 county or zone

A 51 year old man died on Monroe Street in Chicago due to cold exposure. A 42 year old man died due to hypothermia from cold exposure near Belmont Road in Chicago.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 51 year old man died on Monroe Street in Chicago due to cold exposure. A 42 year old man died due to hypothermia from cold exposure near Belmont Road in Chicago. He was found unresponsive in an alley. Low temperatures were in the lower teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 8, 9:05 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 8, 9:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
905 PM CST TUE DEC 8 2009

.DISCUSSION...
903 PM CST

NO CHANGES TO GOING HEADLINES...WITH 5+ INCHES OF SNOW ALREADY
REPORTED THIS EVENING IN WARNING AREA. MINOR ADJUSTMENTS TO NEAR
TERM FORECAST BASED ON LATEST SATELLITE AND RADAR TRENDS.

EVENING RAOB/WATER IMAGERY DEPICTS COMPLEX WINTER STORM ACROSS
MIDWEST. MAIN UPPER TROUGH OVER NORTHEAST KS...WHILE LEAD SHORT WAVE
LIFTING ACROSS NORTHERN IL. SFC LOW SOMEWHAT ELONGATED ACROSS
CENTRAL MO INTO SRN IL THANKS TO TWO PRONGED MID LEVEL FORCING
FOCUS. 00Z WRF REMAINS IN LINE WITH EARLIER GUIDANCE...WITH MAIN
UPPER TROUGH BECOMING NEGATIVELY TILTED AND LIFTING NORTHEAST ACROSS
NORTHERN IL THROUGH 12Z WED...WITH SFC LOW TIGHTENING UP AS IT
DEEPENS RAPIDLY AND MOVES ACROSS NRN IL TOWARD SUNRISE.

HAVE SEEN A PERIOD OF MIXED PRECIP ACROSS EASTERN HALF OR SO OF CWA
THIS EVENING...THOUGH DRY SLOT ASSOCIATED WITH LEAD SHORT WAVE
APPEARS TO BE WORKING INTO THIS AREA PER RECENT SATELLITE/RADAR
TRENDS. WITH LOSS OF MID LEVEL MOISTURE AND ICE NUCLEATION EXPECT TO
TRANSITION TO LIGHT RAIN/DRIZZLE ACROSS AREAS EAST OF INTERSTATE 55
FOR THE NEXT SEVERAL HOURS. FARTHER WEST...MID LEVEL CIRCULATION AND
MOISTURE WITH MAIN WAVE TO AFFECT EASTERN IA/NORTHWEST IL AND THUS
FAVORS KEEPING THREAT OF SNOW ACROSS NORTH CENTRAL IL...WITH PERHAPS
SOME MIX OF LIGHT RAIN/DRIZZLE FOR A FEW HOURS. HAVE ALREADY
RECEIVED REPORTS OF 5-6 INCHES OF NEW SNOW ACCUMULATION DURING THE
EVENING FROM ROCKFORD AREA...THUS SEE NO REASON TO CHANGE GOING
WINTER STORM WARNING. HAVE RECEIVED NUMEROUS REPORTS OF 1-3 INCHES
OF WET SNOW AND SLEET FROM ADVISORY AREA AND ALSO PLAN NO CHANGES TO
THAT HEADLINE.

OTHER CONCERN AT THIS TIME IS POTENTIAL FOR WIND ADVISORY/WARNING
WEDNESDAY. SFC LOW OVER NORTHERN IL/LAKE MICHIGAN EARLY IN THE DAY
PLACES WEAKEST GRADIENT CONDITIONS ACROSS LOT CWA DURING THE
MORNING. CONCERN FOR NOW IS THAT LIGHT SNOW ACCUMULATION IN HIGHER
SNOW/LIQUID RATIO SNOW SHOWERS DURING THE DAY MAY SUPPORT MORE OF A
WINTER WEATHER ADVISORY FOR BLOWING SNOW. WANT TO AVOID SHUFFLING
HEADLINES AROUND...THOUGH FEEL A NEED TO ADDRESS ESPECIALLY SOUTHERN
COUNTIES WHERE TIGHTER GRADIENT AND CURRENT GUIDANCE INDICATE WINDS
INTO WARNING RANGE. WILL LOOK AT THIS MORE CLOSELY OVER NEXT COUPLE
OF HOURS FOR POTENTIAL WIND HEADLINE ACROSS SOUTHERN CWA.

RATZER/BOXELL

&&

.AVIATION...
700 PM CST

0000 UTC TAFS...THE DEVELOPING WINTER STORM WILL BRING A PLETHORA
OF PROBLEMS FOR AVIATION WEATHER CONCERNS.

CATEGORICALLY...IFR CONDITIONS WILL PREVAIL FOR THE REMAINDER OF
THE EVENING THROUGH THE MORNING HOURS. AS THE CENTER OF THE SYSTEM
APPROACHES THE TERMINALS AND CORE OF COLDEST AIR MOVES
OVERHEAD...EXPECT THAT CIGS WILL HAVE THE POTENTIAL TO DROP TO
LIFR. LATEST RADAR IMAGERY SHOWS A STRONGER BAND OF PCPN MOVING
INTO NRN IL/IN AND VISIBILITY HAS DROPPED BLW 1SM. ALSO...PCPN
TYPE STILL REMAINS SNOW OR A SNOW MIX...WHICH IS ALSO CONTRIBUTING
TO LOWER VIS. AS WARMER AIR ADVECTS FROM THE SOUTH...THE
SNOW/MIXED PCPN WILL CHANGE OVER TO RAIN...ALLOWING VIS TO IMPROVE
A BIT...BUT SHOULD STILL REMAIN IN IFR RANGES. EXPECT THAT ORD/MDW/DPA/GYY
WILL THEN REMAIN ALL RAIN UNTIL THE SFC LOW MOVES TO THE NORTH AND
EAST OF THE AREA AND DEEP LAYER COLD ADVECTION BEGINS. RFD IS THE
MAIN QUESTION MARK AS FAR AS PCPN TYPE IS CONCERNED. LATEST MODEL
SOUNDING SHOW A BRIEF PERIOD OF SOME WARM AIR INTRUSION...ALLOWING
FOR THE POSSIBILITY OF MIXED PCPN...THOUGH EXPECT THAT RFD SHOULD
PREDOMINANTLY REMAIN FROZEN.

WINDS WILL BE A CONCERN FOR THE DURATION OF THE EVENT AS WELL.
WIND SPEED WILL BE ELY AND INCREASE OVER THE FIRST FEW HOURS OF
THE PERIOD AS THE SFC LOW APPROACHES FROM THE SOUTHWEST. THE
CENTER OF THE LOW IS EXPECTED TO TRACK BETWEEN CHICAGO AND
ROCKFORD...SO WINDS WILL TEMPORARILY WEAKEN AND VEER THROUGH SELY
TO SWLY OVERNIGHT AND THEN STRENGTHEN DRAMATICALLY BY DAYBREAK.
RFD WILL GO THROUGH A SIMILAR SPEED TREND BUT DIRECTION SHOULD
BACK NORTHERLY BEFORE SETTLING INTO WLY IN THE MORNING. AS THE LOW
PULLS OFF TO THE NORTHEAST...COLD ADVECTION WILL INCREASE AND
WINDS WILL INCREASE TO 25-30KT WITH FREQUENT GUSTS TO 40KT. AS THE
WINDS INCREASE AND THE PCPN TURNS BACK OVER TO SNOW...BLOWING SNOW
WILL BECOME A CONCERN. HAVE MAINTAINED MVFR VIS AS THE SNOW
DECREASES ON THE TAIL END OF THE SYSTEM...BUT IF THE SNOW BECOMES
DRY ENOUGH AND WINDS REMAIN STRONG ENOUGH...MAY HAVE TO ADJUST VIS
LOWER WITH THE BLOWING SNOW.

KREIN

&&

.MARINE...
143 PM CST

A RIDGE OF HIGH PRESSURE OVER THE EASTERN GREAT LAKES WILL MOVE
EAST TO NEW ENGLAND TONIGHT. LOW PRESSURE OVER THE TEXAS PANHANDLE
WILL INTENSIFY RAPIDLY AS IT MOVES NORTHEAST TO CHICAGO BY
WEDNESDAY MORNING. THE LOW WILL MOVE TO LAKE HURON BY WEDNESDAY
EVENING...AND INTO QUEBEC THURSDAY. GALE FORCE EASTERLY WINDS WILL
DEVELOP THIS EVENING. AS THE STRENGTHENING LOW APPROACHES SOUTHERN
LAKE MICHIGAN LATE TONIGHT...STORM FORCE WIND GUSTS ARE
LIKELY...MAINLY OVER THE NORTH HALF OF THE LAKE. IN THE WAKE OF
THE DEEPENING LOW...STORM FORCE WIND GUSTS ARE LIKELY MAINLY
OVER SOUTH AND CENTRAL PART OF THE LAKE WEDNESDAY INTO WEDNESDAY
EVENING. HIGH PRESSURE WILL MOVE INTO THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY THURSDAY AND FRIDAY. THIS RIDGE OF HIGH
PRESSURE WILL MOVE ACROSS THE WESTERN GREAT LAKES FRIDAY NIGHT AND
SATURDAY...ALLOWING WINDS AND WAVES TO CALM DOWN.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011 UNTIL 6 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...ILZ012-ILZ013-ILZ014-ILZ019-ILZ020
     UNTIL 6 PM WEDNESDAY.

IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 AM WEDNESDAY.

     GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9 PM WEDNESDAY TO 4 AM
     FRIDAY.

     STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 AM WEDNESDAY TO 9 PM
     WEDNESDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...9 PM WEDNESDAY TO NOON FRIDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL 4
     AM FRIDAY.

&&
Hazardous weather outlook, Dec 8, 3:58 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 PM CST TUE DEC 8 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
358 PM CST TUE DEC 8 2009 /458 PM EST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW...SLEET...RAIN IS EXPECTED TONIGHT...WITH ISOLATED
THUNDERSTORMS POSSIBLE. PRECIPITATION WILL LIKELY BE MOSTLY SNOW
OVER NORTH CENTRAL ILLINOIS AND MOSTLY RAIN OVER SOUTHEAST
PORTIONS OF THE AREA. DURING THE NIGHT...THE SLEET AND RAIN MIX
WILL TRANSITION FARTHER NORTH AND WEST. PRECIPITATION MAY BE HEAVY
AT TIMES ACROSS THE ENTIRE AREA...WITH LOCALLY HEAVY RAINFALL
TOTALS POSSIBLY RESULTING IN SOME PONDING OF WATER ON ROADWAYS.
FAR NORTHWEST PARTS OF THE OUTLOOK AREA...WHERE PRECIPITATION HAS
A GREATER POTENTIAL TO REMAIN ALL SNOW...MAY SEE SIGNIFICANT
ACCUMULATION OF SNOW TONIGHT.

IN ADDITION...STRONG EASTERLY WINDS COULD GUST TO 40 MPH FOR A
TIME THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN INCH OR TWO OF SNOW COULD FALL THURSDAY BEFORE SNOW SHOWERS
TAPER TO FLURRIES DURING THE AFTERNOON. IN ADDITION...WEST WINDS
WILL GUST TO 45 MPH OR HIGHER AT TIMES THURSDAY RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW.

WIND CHILLS COULD APPROACH 30 BELOW ZERO OVER PORTIONS OF NORTH
CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE TONIGHT AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-092200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
358 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL OCCUR THIS
AFTERNOON INTO EARLY THIS EVENING. EASTERLY GALES ARE LIKELY LATE
THIS EVENING INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEST GALE FORCE WINDS ARE LIKELY WEDNESDAY INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
358 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY TO DEVELOP THIS EVENING...WITH STORM
FORCE WINDS EXPECTED BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM FORCE WINDS EARLY WEDNESDAY WILL SUBSIDE SOMEWHAT TO GALES
WEDNESDAY NIGHT. GALES WILL PERSIST INTO THURSDAY NIGHT OR
FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, Dec 8, 9:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
931 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             DE KALB                 41.93N 88.75W
12/08/2009  M5.5 INCH        DE KALB            IL   TRAINED SPOTTER

            STORM TOTAL.

&&

RODRIGUEZ
Local storm report, Dec 8, 9:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             BELVIDERE               42.25N 88.85W
12/08/2009  M6.5 INCH        BOONE              IL   BROADCAST MEDIA

&&

RODRIGUEZ
Local storm report, Dec 8, 9:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
934 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             LEAF RIVER              42.12N 89.40W
12/08/2009  M8.3 INCH        OGLE               IL   BROADCAST MEDIA

&&

RODRIGUEZ
Local storm report, Dec 8, 9:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
936 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             ROCKFORD                42.27N 89.06W
12/08/2009  M6.0 INCH        WINNEBAGO          IL   BROADCAST MEDIA

&&

RODRIGUEZ
Local storm report, Dec 8, 9:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
950 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             ALGONQUIN               42.16N 88.30W
12/08/2009  M6.0 INCH        MCHENRY            IL   BROADCAST MEDIA

&&

RODRIGUEZ
Local storm report, Dec 8, 9:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
952 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
12/08/2009  M1.3 INCH        DUPAGE             IL   TRAINED SPOTTER

            SNOWFALL IN THE PAST 12 HOURS.

0500 PM     SNOW             PEOTONE                 41.33N 87.80W
12/08/2009  M0.2 INCH        WILL               IL   TRAINED SPOTTER

            MEASURED SNOWFALL IN THE LAST TWO HOURS. 0.7 INCH STORM
            TOTAL.

0540 PM     SNOW             1 N CAROL STREAM        41.93N 88.13W
12/08/2009  M2.0 INCH        DUPAGE             IL   TRAINED SPOTTER

            SNOWFALL OVER THE PAST 8 HOURS.

0555 PM     SNOW             SSE CAROL STREAM        41.92N 88.13W
12/08/2009  M0.8 INCH        DUPAGE             IL   TRAINED SPOTTER

            0.8 INCHES OF SNOWFALL IN THE PAST 8 HRS. 2.0 INCHES OF
            SNOW ON THE GROUND.

0600 PM     SNOW             ROCKFORD                42.27N 89.06W
12/08/2009  M1.9 INCH        WINNEBAGO          IL   CO-OP OBSERVER

            SNOW DEPTH 3 INCHES. TOTAL SO FAR.

0600 PM     SNOW             OHARE AIRPORT           41.98N 87.90W
12/08/2009  M0.7 INCH        COOK               IL   OFFICIAL NWS OBS

            MEASURED IN THE LAST 6 HOURS.

0600 PM     SNOW             ROMEOVILLE              41.65N 88.09W
12/08/2009  M0.2 INCH        WILL               IL   OFFICIAL NWS OBS

            MEASURED IN THE LAST 6 HOURS.

0600 PM     SNOW             ENE PEOTONE             41.33N 87.80W
12/08/2009  M0.2 INCH        WILL               IL   TRAINED SPOTTER

            0.2 INCHES OF SNOWFALL IN THE PAST 12 HRS. 0.4 INCHES OF
            SNOW ON THE GROUND. HAS BEEN A MIXTURE OF RAIN, SLEET AND
            SNOW.

0600 PM     SNOW             ROCKFORD AIRPORT        42.20N 89.10W
12/08/2009  M0.9 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

            MEASURED IN THE LAST 6 HOURS.

0600 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
12/08/2009  M2.3 INCH        DUPAGE             IL   TRAINED SPOTTER

            2.3 INCHES OF SNOWFALL SO FAR. AN ADDITIONAL 1 INCH OF
            SNOWFALL SINCE 330 PM. COCORAHS REPORT.

0606 PM     SLEET            1 N DE KALB             41.95N 88.75W
12/08/2009  U0.00 INCH       DEKALB             IL   TRAINED SPOTTER

            SLEET FALLING.

0614 PM     SNOW             MOUNT PROSPECT          42.07N 87.94W
12/08/2009  E0.5 INCH        COOK               IL   TRAINED SPOTTER

            0.5 OF NEW SNOWFALL OVER THE PAST HOUR.

0621 PM     SLEET            NAPERVILLE              41.76N 88.15W
12/08/2009  U0.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            MIX OF SLEET AND FREEZING RAIN OVER THE PAST HOUR, MINOR
            ACCUMULATIONS OF ICE AND SLEET.

0630 PM     SNOW             DOWNERS GROVE           41.80N 88.02W
12/08/2009  M2.2 INCH        DUPAGE             IL   TRAINED SPOTTER

            SNOWFALL TODAY.

0634 PM     FREEZING RAIN    PORTAGE                 41.59N 87.18W
12/08/2009  U0.00 INCH       PORTER             IN   TRAINED SPOTTER

            MODERATE FREEZING RAIN OVER THE PAST HOUR. TREES, POWER
            LINES, AND ROADS ARE BECOMING GLAZED AND SLICK.

0654 PM     FREEZING RAIN    VALPARAISO              41.48N 87.05W
12/08/2009  U0.00 INCH       PORTER             IN   TRAINED SPOTTER

            MODERATE FREEZING RAIN FALLING OVER PAST HOUR. TREES ARE
            STARTING TO BECOME GLAZED. ROADS AND SIDEWALKS HAVE A
            THIN COAT OF ICE ON THEM, MAKING THEM SLICK. LIGHT TO
            MODERATE FREEZING RAIN IS CONTINUING TO FALL.

0657 PM     FREEZING RAIN    WHEATFIELD              41.19N 87.05W
12/08/2009  U0.00 INCH       JASPER             IN   TRAINED SPOTTER

            MIXED BAG, RAIN, SLEET, SNOW. SIDE ROADS WET AND
            SLIPPERY.

0725 PM     SNOW             DE KALB                 41.93N 88.75W
12/08/2009  M4.0 INCH        DE KALB            IL   TRAINED SPOTTER

            STORM TOTAL MEASURED AT NIU CAMPUS.

0800 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
12/08/2009  M3.3 INCH        DUPAGE             IL   TRAINED SPOTTER

            STORM TOTAL. 1.0 INCH SINCE 6PM.

0800 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/08/2009  M5.5 INCH        MCHENRY            IL   CO-OP OBSERVER

            STORM TOTAL.

0815 PM     SNOW             4 NW ROCKFORD           42.31N 89.12W
12/08/2009  M6.0 INCH        WINNEBAGO          IL   CO-OP OBSERVER

            STORM TOTAL. 3.0 INCHES SINCE 6PM.

0819 PM     SNOW             LOVES PARK              42.34N 89.01W
12/08/2009  M5.5 INCH        WINNEBAGO          IL   TRAINED SPOTTER

            STORM TOTAL.

0825 PM     SNOW             OAK BROOK               41.84N 87.95W
12/08/2009  M2.5 INCH        DUPAGE             IL   TRAINED SPOTTER

0830 PM     SNOW             MOUNT PROSPECT          42.07N 87.94W
12/08/2009  M4.0 INCH        COOK               IL   TRAINED SPOTTER

            STORM TOTAL. 1.5 INCHES OVER THE PAST 1.5 HOURS.

0830 PM     SNOW             3 WNW BULL VALLEY       42.33N 88.40W
12/08/2009  M4.6 INCH        MCHENRY            IL   TRAINED SPOTTER

            SNOWFALL IN THE PAST 12.5 HOURS.

0845 PM     SNOW             2 NE CARY               42.23N 88.22W
12/08/2009  M4.0 INCH        MCHENRY            IL   TRAINED SPOTTER

0845 PM     SNOW             CRYSTAL LAKE            42.23N 88.33W
12/08/2009  M5.3 INCH        MCHENRY            IL   CO-OP OBSERVER

            STORM TOTAL.

0900 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
12/08/2009  M3.6 INCH        DUPAGE             IL   TRAINED SPOTTER

            STORM TOTAL.

0915 PM     SNOW             DE KALB                 41.93N 88.75W
12/08/2009  M5.5 INCH        DE KALB            IL   TRAINED SPOTTER

            STORM TOTAL.

0920 PM     SNOW             BELVIDERE               42.25N 88.85W
12/08/2009  M6.5 INCH        BOONE              IL   BROADCAST MEDIA

0920 PM     SNOW             LEAF RIVER              42.12N 89.40W
12/08/2009  M8.3 INCH        OGLE               IL   BROADCAST MEDIA

0920 PM     SNOW             ROCKFORD                42.27N 89.06W
12/08/2009  M6.0 INCH        WINNEBAGO          IL   BROADCAST MEDIA

0945 PM     SNOW             ALGONQUIN               42.16N 88.30W
12/08/2009  M6.0 INCH        MCHENRY            IL   BROADCAST MEDIA

&&

RODRIGUEZ

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 8, 10:00 PM CST to December 9, 12:00 PM CST
Where
Cook forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2009-12-0951MaleOutside/Open AreasDirect
Cold/Wind Chill, Cook2009-12-0942MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204406.